Montana, 2013High Wind in Montana, January 7 to 9, 2013
January 7 to 9, 2013 · NWS TFX · 18 events in 10 counties and zones
Strong westerly winds developed and persisted for a couple days over Central and North Central Montana.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds developed and persisted for a couple days over Central and North Central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 7, 4:35 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 7, 4:35 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 PM MST Mon Jan 7 2013
...UPDATE TO AVIATION...
.DISCUSSION...
This afternoon through Wednesday evening...Current satellite imagery
shows shortwave trof and accompanying plume of Pacific moisture
working its way thru ID Panhandle and western MT. Leading edge of
moisture is east of the Divide but is just producing mostly mid-high
level cloud cover. Only precipitation occurring right now is light
snow over the northern Rocky Mtn Front, near Bozeman Pass, and over
far southwest MT from Big Sky to Monida Pass. Forecast models
continue to indicate moisture sufficient for scattered light snow
making it into portions of central and southwest MT this eve, but
have decreasing confidence that will happen given that latest water
vapor imagery loop shows large piece of the moisture plume turning
southward into srn ID/nrn NV. Will keep a slight chance for light
snow mainly from Great Falls southward for now, but suspect today's
evening update will be tapering off precip chances quite a bit.
With snow continuing in the areas around Glacier NP and winds there
already reaching high wind criteria (sustained at 40 mph or more) at
Two Medicine, both the high wind warning and winter weather advisory
for the northern/southern Rocky Mtn Front remains in effect. Snow
has been a bit slow to develop over nrn Beaverhead County but will
keep the winter weather advisory going there as well as the snow in
western MT should spread eastward of the next few hours.
Precipitation in all areas will gradually dissipate overnight as the
shortwave trof moves into ern MT. High pressure ridging slowly
building northward will bring a mix of clouds and sun and mostly
dry conditions tomorrow, except along the Rocky Mtn Front where
periods of snow will continue. The ridge amplifies further on Wed
while an embedded trof moves thru the ridge along the US/Can
border. Forecast models have been very consistent for several runs
in showing that the strengthening gradient of these two features and
a portion of the jet stream passing thru central MT will
significantly increase low-level winds over much of region, so have
issued a high wind watch for most of the Hiline, central counties
and portions of southwest MT for Tues eve thru Wed eve. The
combination of the strong downslope winds and warm air advection
from the building ridge will work to push high temps into the mid
40s to low 50s (about 10-15 degrees above normal) mainly along/north
of a line from Lewistown to western Cascade County...the last day of
above normal temps before much colder air arrives for the latter
half of the week. Waranauskas
Wednesday Night through Monday Night...Wednesday night an upper
trough will move into the Pacific Northwest. Moisture ahead of the
trough will bring snow to the western mountains but models differ on
how much farther east precipitation will spread. Thursday the upper
trough will continue moving east. It looks like it could be a wet
period especially for southwest and central Montana. The chances of
precipitation have been increased and now have snow likely in the
mountains with a 40 to 50 percent chance of measurable snow for
lower elevations except in the north. If model trends continue the
chances of snow will need to be further increased. As the upper
trough continues moving slowly east have gradually decreased the
chances of snow from the west Thursday night and Friday. It looks
like the first part of the weekend could be a relatively dry period
with northerly flow aloft and any weather disturbances should be
weak. Later in the weekend into early next week the forecast area
will be vulnerable to stronger weather disturbances embedded in a
north to northwest flow aloft. Not surprisingly that far out models
differ with the strength and timing of the weather disturbances. The
chances of snow were increased but was not too aggressive with their
raising due to model differences. As for temperatures still expect a
cooling trend Thursday and Friday associated with the upper trough
mentioned above. Expect a slight moderation with high temperatures
over the weekend before the next round of weather disturbances usher
in cooler temperatures early next week.
Blank
Update for the extended period...The main adjustment to this forecast
period was to generally lower both high and low temperatures 3 to
5 degrees from Friday onward. This is especially true in the
southwest MT valleys, where temperature inversions will likely
prevent much of a warm up. Forecast models are coming into better
agreement with the cold temperatures, but are holding off on
bitterly cold temperatures for now. The potential is there for
very cold temperatures, but it is very dependent upon snow cover
and winds. Also, despite brief periods of downsloping winds, the
cold air tends to linger across the plains, unless there is a more
sustained period of winds. Coulston
&&
.AVIATION...
Updated 2335Z.
A generally moist west to northwest flow aloft will continue over
Montana through Tuesday afternoon. Mid level clouds currently over
the region will lift and break up this evening but another batch of
moisture will push east of the divide after 12Z. The western and
southwestern mountains will continue to see widespread light snow
and obscurations through much of the period. Gusty moderate to
strong westerly winds will prevail across north central Montana and
portions of southwest Montana tonight and Tuesday with winds
becoming very strong along the Rocky Mountain Front after 21Z. mpj
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 35 42 36 51 / 20 10 10 10
CTB 31 40 32 49 / 20 10 20 20
HLN 28 38 26 41 / 30 10 10 20
BZN 21 34 22 38 / 30 10 10 20
WEY 12 24 16 29 / 50 30 40 30
DLN 20 36 22 37 / 30 10 10 20
HVR 27 40 25 49 / 50 10 10 10
LWT 28 36 27 47 / 50 10 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH from Tuesday afternoon through Wednesday
afternoon Broadwater...Cascade...Central and Southern Lewis and
Clark...Chouteau...Eastern Glacier...Eastern Pondera...Eastern
Teton...Hill...Judith Basin...Liberty...Madison...Meagher...
Toole.
WINTER WEATHER ADVISORY until 5 PM MST Wednesday Beaverhead.
HIGH WIND WARNING until 5 PM MST Wednesday Northern Rocky
Mountain Front...Southern Rocky Mountain Front.
WINTER WEATHER ADVISORY until 5 PM MST Wednesday FOR ELEVATIONS
ABOVE 5000 FEET FOR Northern Rocky Mountain Front...Southern
Rocky Mountain Front.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...BLANK
AVIATION...mpj
weather.gov/greatfalls
Hazardous weather outlook, Jan 7, 5:06 AM MST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
506 AM MST MON JAN 7 2013
MTZ009-048-081200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
506 AM MST MON JAN 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND AND WINTER WEATHER HIGHLIGHTS ARE IN EFFECT FOR TODAY
AND TONIGHT FOR THE ROCKY MOUNTAIN FRONT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH WIND AND WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH
WEDNESDAY FOR THE ROCKY MOUNTAIN FRONT. ADDITIONAL SNOWFALL IS
EXPECTED FROM THURSDAY THROUGH NEXT MONDAY...AND WINTER WEATHER
HIGHLIGHTS MAY BE NEEDED. EXPECT COLDER AIR TO ALSO RETURN TO THE
REGION BEGINNING THURSDAY AND LASTING AT LEAST THROUGH THE
UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER REPORTS OF SNOWFALL...REDUCED VISIBILITIES...OR STRONG
WINDS WOULD GREATLY BE APPRECIATED.
MTZ008-081200-
BEAVERHEAD-
506 AM MST MON JAN 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER HIGHLIGHTS ARE IN EFFECT FOR TODAY AND TONIGHT FOR
NORTHERN BEAVERHEAD COUNTY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH WEDNESDAY FOR
NORTHERN BEAVERHEAD COUNTY. ADDITIONAL SNOWFALL IS EXPECTED FROM
THURSDAY THROUGH NEXT MONDAY...AND WINTER WEATHER HIGHLIGHTS MAY
BE NEEDED. EXPECT COLDER AIR TO ALSO RETURN TO THE REGION
BEGINNING THURSDAY AND LASTING AT LEAST THROUGH THE UPCOMING
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER REPORTS OF SNOWFALL...REDUCED VISIBILITIES...OR STRONG
WINDS WOULD GREATLY BE APPRECIATED.
MTZ010>015-044>047-049>055-081200-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
506 AM MST MON JAN 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF ACCUMULATING SNOWFALL IS EXPECTED FROM WEDNESDAY
THROUGH NEXT MONDAY...AND WINTER WEATHER HIGHLIGHTS MAY BE NEEDED
FOR PORTIONS OF THE REGION. ADDITIONALLY...EXPECT COLDER AIR TO
ALSO RETURN TO THE REGION BEGINNING THURSDAY AND LASTING AT LEAST
THROUGH THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER REPORTS OF SNOWFALL ACCUMULATIONS WOULD GREATLY BE
APPRECIATED.
High Wind, Southern Rocky Mountain Front
- When
- January 7, 6:44 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
High winds measuring 64KT (74MPH) were reported 17 miles W of Pendroy, MT at the Theodore Roosevelt Memorial Ranch.
High Wind, Cascade
- When
- January 7, 8:57 PM MST
- Where
- Cascade forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
High winds measuring 56KT (65MPH) were reported 21 miles SE of Cascade, MT.
High Wind, North Rocky Mountain Front
- When
- January 7, 9:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- RAWS
High winds measuring 69KT (79MPH) were reported 8 miles SE of E Glacier Park, MT at the Deep Creek RAWS.
High Wind, Fergus
- When
- January 8, 12:50 AM MST
- Where
- Fergus forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
High winds measuring 54KT (62MPH) were reported 7 miles SE of Hilger, MT at the Judith Peak RAWS.
High Wind, Broadwater
- When
- January 8, 8:03 AM MST
- Where
- Broadwater forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
High winds measuring 52KT (60MPH) were reported 3 miles WNW of Townsend, MT at the Ginger RAWS.
High Wind, North Rocky Mountain Front
- When
- January 8, 11:10 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 57KT (66MPH) were reported at the E Glacier Park DOT sensor.
High Wind, Madison
- When
- January 8, 11:00 PM MST to January 9, 12:40 AM MST
- Where
- Madison forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
High sustained winds measuring 36KT (42MPH) were reported 4 miles NNE of McAllister, MT at the Norris Hill DOT sensor. Peak gust recorded at 50KT (58MPH).
High Wind, North Rocky Mountain Front
- When
- January 9, 12:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
High winds measuring 61KT (70MPH) were reported 8 miles SE of E Glacier Park at the Deep Creek RAWS.
High Wind, Toole
- When
- January 9, 1:00 AM MST
- Where
- Toole forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
High winds measuring 50KT (58MPH) were reported 8 miles WNW of Whitlash, MT.
High Wind, Southern Rocky Mountain Front
- When
- January 9, 1:00 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
High winds measuring 61KT (70MPH) were reported at the Heart Butte RAWS.
High Wind, Southern Rocky Mountain Front
- When
- January 9, 1:30 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
High winds measuring 55KT (63MPH) were reported 13 miles W of Bynum, MT at the Dellwo site.
High Wind, North Rocky Mountain Front
- When
- January 9, 1:40 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
High winds measuring 52KT (61MPH) were reported at Browning, MT.
High Wind, North Rocky Mountain Front
- When
- January 9, 2:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- COOP Observer
High winds measuring 56KT (65MPH) were reported 4 miles SSE of Bynum, MT.
High Wind, Southern Rocky Mountain Front
- When
- January 9, 4:33 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 62KT (71MPH) were reported at Pendroy, MT. High sustained winds of 41KT (47MPH) were also reported.
High Wind, Gallatin
- When
- January 9, 4:35 AM MST
- Where
- Gallatin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
High winds measuring 52KT (60MPH) were reported at Three Forks, MT.
High Wind, Toole
- When
- January 9, 6:40 AM MST
- Where
- Toole forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 59KT (68MPH) were reported 6 miles NNW of Sunburst at Sweetgrass, MT.
High Wind, Eastern Glacier
- When
- January 9, 7:37 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
High winds measuring 61KT (70MPH) were reported at Cut Bank Airport.
High Wind, Judith Basin
- When
- January 9, 3:00 PM MST to 4:00 PM MST
- Where
- Judith Basin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
High winds estimated at 52KT (60MPH) were reported by a trained spotter driving 5 miles WNW of Stanford, MT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427596, 427598, 427597, 427599, 427600, 427582, 427586, 427584, 427585, 427587, 427588, 427589, 427590, 427591, 427592, 427594, 427593, 427595.